Skip to Main Content

++

Chapter 14. Neuromonitoring

++
++
++

An 82-year-old woman with a history of hypertension and chronic kidney disease is admitted to the hospital with 3 days of increasing confusion of waxing and waning quality. Exam shows occasional asterixis and is otherwise nonfocal. Electroencephalogram (EEG) leads are placed demonstrating the below tracing. Which of the following is essential in the workup and treatment of this patient?

++

Image not available.

++

Electroencephalogram: International 10-20 standardized placement of electrodes. Montage “double banana” left over right.

++
++
++

A. Start an antiepileptic drug (AED), such as levetiracetam

++
++

B. Initiate a load with a benzodiazepine

++
++

C. Complete a thorough investigation for metabolic derangements and/or infection

++
++

D. Obtain an immediate magnetic resonance imaging (MRI) of the brain

++
++

E. All of the above

+
++

C. Generalized rhythmic delta activity (GRDA), frontally predominant (formerly FIRDA), is a nonspecific EEG pattern that has been associated with a wide variety of pathologies. Most commonly, this pattern is seen in patients with mild to moderate toxic metabolic encephalopathy and/or underlying structural lesions. In this patient, the most likely cause is encephalopathy due to uremia as indicated by the presence of asterixis on exam and the patient’s history of chronic kidney disease. The cause for this patient’s encephalopathy should be further investigated with a thorough laboratory workup. The absence of focal findings in the neurologic exam make a structural brain lesion less likely, although MRI of the brain could be considered at a later time if no clear cause of encephalopathy is found in the diagnostic workup. There is no indication for AED in this patient as this is not an epileptic pattern and addition of an AED may worsen the patient’s confusion.

++
++
++

A 53-year-old man is admitted with 2 days of fever, worsening confusion, and aphasia. On arrival to the emergency department (ED), he has an episode of speech arrest with automatisms followed by tonic stiffening and generalized convulsions for 1 minute before spontaneously resolving. He is difficult to arouse afterward. His EEG is shown below. What is the best next step in management?

++

Image not available.

++

Electroencephalogram: International 10-20 standardized placement of electrodes. Montage “double banana” left over right.

++
++
++

A. Begin empiric antiviral therapy with intravenous acyclovir

++
++

B. Perform MRI of the brain with and without contrast

++
++

C. Start a standing AED

++
++

D. Perform lumbar puncture

++
++

E. Give aspirin as the aphasia is likely due to an ischemic stroke

+
++

A. Lateralized periodic discharges ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.